Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Mar 14, 2019, 4:52 PM EDT for Washtenaw County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2019, 4:52 PM EDT (20:52 UTC)
- Expired
- Mar 14, 2019, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WUUS53 KDTX 142052
SVRDTX
MIC161-142115-
/O.NEW.KDTX.SV.W.0002.190314T2052Z-190314T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
452 PM EDT THU MAR 14 2019
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Washtenaw County in southeastern Michigan...
* Until 515 PM EDT.
* At 452 PM EDT, a severe thunderstorm was located over Ann Arbor,
moving northeast at 100 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Dixboro around 455 PM EDT.
Salem and Whitmore Lake around 500 PM EDT.
Other locations impacted by this severe thunderstorm include Hudson
Mills, Pittsfield Township, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4216 8401 4242 8401 4243 8355 4219 8354
4212 8376
TIME...MOT...LOC 2052Z 214DEG 93KT 4226 8377
HAIL...1.25IN
WIND...60MPH
$$
SC2 follow-up statements
780
WWUS53 KDTX 142059
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
459 PM EDT THU MAR 14 2019
MIC161-142115-
/O.CON.KDTX.SV.W.0002.000000T0000Z-190314T2115Z/
Washtenaw MI-
459 PM EDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN WASHTENAW COUNTY...
At 458 PM EDT, a severe thunderstorm was located near Salem, or 9
miles southwest of Novi, moving northeast at 100 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Washtenaw County, including the following locations...
Hudson Mills, Delhi Mills, Barton Hills and Hudson Mills Metropark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 8401 4242 8401 4243 8355 4226 8354
4226 8378
TIME...MOT...LOC 2058Z 214DEG 93KT 4240 8364
HAIL...1.25IN
WIND...60MPH
$$
AA438
WWUS53 KDTX 142107
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
507 PM EDT THU MAR 14 2019
MIC161-142117-
/O.EXP.KDTX.SV.W.0002.000000T0000Z-190314T2115Z/
Washtenaw MI-
507 PM EDT THU MAR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHTENAW COUNTY WILL
EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4230 8401 4242 8401 4243 8355 4226 8354
4226 8378
TIME...MOT...LOC 2107Z 214DEG 93KT 4257 8349
$$
AAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:27 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 14, 3:27 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion...corrected typo National Weather Service Detroit/Pontiac MI 327 PM EDT Thu Mar 14 2019 .DISCUSSION... Not much has changed from this mornings thoughts/updated afd. Southeast Michigan remains devoid of surface based instability as of 3 PM (per SPC mesoscale analysis) as elevated widespread showers have tracked through and kept temps below 60 degrees (thus far). Subsequently, gradient winds have been subdued with the surface based inversion persisting. Main mid level circulation/cold pool (-23 C at 500 MB) tracking into far southern Wisconsin late today, with cold front moving through southeast Michigan 23-2Z, and thus still a short window to recover before sunset, as latest RAP still indicating MLCAPES reaching around 500 J/kg which could be just enough to generate low topped supercells with the strong low level wind fields in place. Still, bulk of the hires solutions are fairly muted with the activity moving through southeast Michigan. Cold advection then kicks in late this evening, and continuing through the day tomorrow, with the increasing boundary layer depths offset by the decreasing wind fields should keep gusts mostly aob 40 MPH, but still have 50 knots of flow at 850 MB at 9z Friday. Initial post front surge late this evening with about 20 MB rise/fall pressure couplet, so not out of the question to get brief wind pop to 45 mph but not planning on issuing an advisory. With trough axis/height falls swinging through Central Great Lakes Friday evening and 850 MB temps lowering to around -10 C, numerous to widespread rain/snow showers appear likely as low level lapse rates ramp up during the day and surface based capes reach around 50 J/kg by early evening. Slow loss of daytime instability will allow activity to dwindle Friday night, despite some continued cold advection (negative lower teens at 850 MB), but not enough to get much Lake Michigan activity going with inversion heights under 5 kft. However, cold advection will likely be able to sustain brisk northwest winds through the night. Re-enforcing shot of cold air, secondary trough axis to swing through on Saturday. This will assure cold and cloudy conditions during the day, as both GFS and NAM indicating saturation at 850 MB. Cape/cloud depths look shallow in the 4-6 kft foot layer per NAM soundings, but do reside in the DGZ. Will at least introduce a chance of flurries to account for some activity as highs hold in the 30s. For the majority of the extended forecast period going into next week, conditions look to remain dry with only a couple of chances for precipitation. High pressure will continue to influence the region for much of the period, with the exception for some scattered rain/snow showers Sunday afternoon. The only other period a this time that is looking at chances for rain/snow is on Wednesday. High temperatures will continue to slowly warm through the 40s towards the end of next week with lows still below freezing at night. && .MARINE... A strong low pressure system continues moving through the Midwest and northern Great Lakes tonight while drawing very mild air northward across the central Great Lakes. This relatively warm air passing over the cold, mostly icy lakes, results in strong stability and limits wind gust potential to 25 to 30 knot range until passage of the associated cold front. A few gusts near gales are possible post front in the southwest flow tonight across all marine areas and then again in northwest flow later Friday and Friday night over the north third of Lake Huron. Colder air gradually takes hold during this time and leads to deeper mixing in stronger pressure gradient. Similar conditions persist into Saturday over northern Lake Huron before high pressure builds into the region. Weak high pressure holds through Sunday as equally weak low pressure system move through northern Ontario and through the Ohio valley. && .HYDROLOGY... A Flood Watch remains in effect for the Tri Cities area through Friday morning for potential flooding due to a combination of heavy rain and melting snow/ice. The runoff of rainfall and melting snow will bring rises in area streams and rivers resulting in potential flooding of prone areas. This will be especially true within the Tittabawassee River basin over central Lower Michigan where the snow pack contains the moist liquid. So, despite the relatively low rainfall totals, the Tittabawassee (and in turn Saginaw) Rivers are forecast to approach flood stage this weekend. Some ice breakup will likely occur within other area rivers as well due to the warmer weather and rainfall. This will lead to an increased chance of ice blockages and flooding in prone areas. The potential for flooding remains driven by a strong storm system moving across the Midwest and northern Great Lakes that is drawing very mild air into the region. This supports showers and scattered to numerous thunderstorms through the evening followed by passage of an associated cold front. Overall rainfall accumulations around a half inch are expected before the system exits the region tonight. Rainy and cooler conditions continue through Friday but with minimal additional rainfall. && .PREV DISCUSSION... Issued at 140 PM EDT Thu Mar 14 2019 AVIATION... The ongoing round of rainfall activity continues a diminishing trend heading into mid afternoon but is followed by several additional round of showers/storms. Lightning strikes may first occur in the FNT to MBS vicinity from SW Lower Michigan followed by additional development from Illinois and Indiana that is set to affect all terminals through mid evening. Severe weather potential remains subject to overlap of daytime instability with the strongest forcing associated with the upper low and cold front. This targets a 21-00Z time window for the best chance of severe weather followed by passage of the cold front. A period of VFR trails the front and transitions to MVFR overnight through Friday morning as the low pressure system moves toward eastern Lake Superior. Southwest wind increasing to gusts in the 30 knot range will be the additional story overnight through Friday morning which brings a surge of colder air into the region. For DTW...A mix of VFR and MVFR restriction due to showers of varying intensity leads up to the main 21-00Z time window for thunderstorm potential. Rapid VFR improvement above 5000 ft post front becomes MVFR overnight through Friday morning accompanied by gusty SW wind. DTW THRESHOLD PROBABILITIES... * High for rain as precipitation type. * Moderate for thunderstorms late afternoon through early evening. * High for ceiling 5000 ft or less during late afternoon and again overnight through Friday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Flood Watch through Friday morning for MIZ047-048-053. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...SF/SP MARINE.......BT HYDROLOGY....BT AVIATION.....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Mar 14, 3:19 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 319 PM EDT Thu Mar 14 2019 MIZ049-054-055-060>063-068>070-075-076-082-083-151000- Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 319 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for most of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will track across the area through early this evening. There is a slight risk that these storms will be severe, especially toward the Ohio border. The primary hazard will be wind gusts of 60 mph or greater, along with small hail. An isolated tornado is also possible, especially toward the southern Michigan border. Storm motion will be southwest to northeast at 60 mph. Outside of any thunderstorms, brief wind gusts of 40-45 MPH are also expected this evening, as colder air sweeps back into the state. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through early this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 319 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will track across the area through early this evening. There is a marginal risk that these storms will be severe. The primary hazard will be wind gusts of 60 mph or greater and small hail. Storm motion will be southwest to northeast at 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047-048-053-151000- Midland-Bay-Saginaw- 319 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A flood watch is in effect. See the latest forecast for detail. Scattered thunderstorms will track across the area through early this evening. There is a marginal risk that these storms will be severe. The primary hazard will be wind gusts of 60 mph or greater, along with small hail. Storm motion will be southwest to northeast at 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Low end gales are possible over nothern lake Huron Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected due to the limited coverage of activity. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Mar 14, 4:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 WSW ADRIAN 41.89N 84.10W
03/14/2019 M1.00 INCH LENAWEE MI TRAINED SPOTTER
&&
SPSpecial weather statement, Mar 14, 4:47 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 447 PM EDT THU MAR 14 2019 MIZ068-069-075-076-082-083-142100- Livingston-Lenawee-Monroe-Oakland-Washtenaw-Wayne- 447 PM EDT THU MAR 14 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE... NORTHWESTERN WAYNE...NORTHEASTERN LENAWEE...SOUTHWESTERN OAKLAND... SOUTHEASTERN LIVINGSTON AND WASHTENAW COUNTIES... At 446 PM EDT, a strong thunderstorm was located near Saline, moving northeast at 80 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. This storm will be near... Ann Arbor around 450 PM EDT. Ypsilanti and Dixboro around 455 PM EDT. South Lyon, Salem and Whitmore Lake around 500 PM EDT. Other locations impacted by this storm include Pittsfield Township, Cone, Macon, Plymouth, Hudson Mills Metropark, Island Lake State Recreation Area, Bridgewater, Ridgeway, Delhi Mills and New Hudson. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4194 8379 4209 8412 4264 8373 4249 8332 TIME...MOT...LOC 2046Z 208DEG 91KT 4215 8385 TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 4:27 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 19 min |
| Mar 14, 4:47 PM EDT | Special Weather Statement | DTX | Washtenaw | 13 min |
| Mar 14, 4:54 PM EDT | Special Weather Statement | DTX | Tuscola | 36 min |
| Mar 14, 5:02 PM EDT | Special Weather Statement | DTX | Oakland | 13 min |
| Mar 14, 5:08 PM EDT | Special Weather Statement | DTX | Huron | 22 min |
| Mar 14, 5:13 PM EDT | Special Weather Statement | DTX | Lapeer, Oakland | 17 min |
| Mar 14, 5:29 PM EDT | Special Weather Statement | DTX | Lapeer | 16 min |
| Mar 14, 5:46 PM EDT | Special Weather Statement | DTX | Sanilac | 14 min |
| Mar 14, 5:51 PM EDT | Special Weather Statement | DTX | Genesee, Lapeer, Lenawee, Livingston, Macomb, Monroe and 5 more | 114 min |
| Mar 14, 6:30 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 45 min |
| Mar 14, 6:47 PM EDT | Tornado Warning | DTX | Shiawassee | 28 min |
| Mar 14, 7:01 PM EDT | Tornado Warning | DTX | Genesee, Shiawassee | 29 min |
| Mar 14, 7:08 PM EDT | Tornado Warning | DTX | Lenawee | 18 min |
| Mar 14, 7:12 PM EDT | Special Weather Statement | DTX | Saginaw | 33 min |
| Mar 14, 7:20 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 25 min |
| Mar 14, 7:21 PM EDT | Tornado Warning | DTX | Washtenaw | 39 min |
| Mar 14, 7:34 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Tuscola | 41 min |
| Mar 14, 7:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 43 min |
| Mar 14, 7:46 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Oakland | 74 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.